Does Taking Antibiotics Make Your Teeth Darker?
The relation between drugs and the colour of teeth can be of concern because some people worry that taking antibiotics such as tetracycline might make their teeth dark and greyish. But does taking such antibiotics at any age affect the colour of your teeth?
Tetracyclines are a group of antibiotics that may be used against a wide range of disease-causing bacteria. Drugs such as doxycycline and minocycline are also included in the tetracycline family. Their main use is to treat acne. Other uses of tetracycline are the treatment of infections of the respiratory tract, sinuses, intestines, gums, ears, urinary tract, and also gonorrhoea.
Tetracyclines are antibiotics that may affect the colour of teeth and bone during their development only. Primary teeth (or deciduous teeth) go through their development when the mother is still carrying her baby in her uterus. Permanent teeth (or adult teeth) are developed during childhood, when the infant still has his primary teeth in his mouth.
Tetracyclines should therefore be avoided in pregnant or lactating women, and in young children with developing teeth. A pregnant woman who takes tetracycline might cause stains to the deciduous teeth of her baby. A child who takes tetracycline might cause stains to his developing adult teeth. Those stains are usually internal and cannot be easily removed with conventional tooth whitening. It is therefore recommended not to give tetracycline to children under 12 years of age. They are however safe to use in the first 18 weeks of pregnancy.
Even though tetracyclines cause tooth discolouration for only developing teeth, they are considered very safe for adults, including women who are not pregnant. The tetracycline group is the only family of antibiotics that can stain developing teeth. All other antibiotics are not known to discolour teeth.